[Skip to Content]
[Skip to Content Landing]
Article
December 1991

The Lens Opacities Case-Control Study

Author Affiliations

London, England
Oxford, England

Arch Ophthalmol. 1991;109(12):1635-1636. doi:10.1001/archopht.1991.01080120013004
Abstract

To the Editor.  —We read with interest the article by Leske et al1 in the February 1991 issue of the Archives. The authors identified ingestion of gout medications as a risk factor for the development of a mixed cataract (odds ratio, 2.48), but not of a pure posterior subcapsular, cortical, or nuclear cataract in the Final Polychotomous Logistic Regression Model (Table 5 in the article). We assume that the gout medication in question is allopurinol because the authors cited five studies on cataracts and allopurinol therapy, but omitted our findings published in 1988.2We examined 53 patients who attended the gout clinic at Charing Cross Hospital, London, England. All the patients, except three, had been receiving regular allopurinol therapy for at least 18 months, in the usual dose of 300 mg daily. Twenty-five of these patients had been receiving treatment for more than 6 years.We found an

First Page Preview View Large
First page PDF preview
First page PDF preview
×